Colorado, 2013

Dust Storm and High Wind in Colorado, September 23, 2013

September 23, 2013 · NWS GLD · 3 events in 2 counties and zones

A vigorous upper low pressure system moved across the region during the day. Behind the system, strong winds aloft mixed down to the surface with wind gusts of 50 to 70 mph producing localized dust storms, vehicle accidents and road closures.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$25,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

A vigorous upper low pressure system moved across the region during the day. Behind the system, strong winds aloft mixed down to the surface with wind gusts of 50 to 70 mph producing localized dust storms, vehicle accidents and road closures. Interstate 70 was closed between Limon, Colorado and Goodland, Kansas due to zero visibility and strong winds, with road closures also occurring on adjacent U.S., state and county roads. Law enforcement reported near zero visibility at times in blowing dirt in Kit Carson County Colorado, as well as Greeley, Wallace and Sherman Counties in western Kansas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Sep 23, 2:00 AM MST, 7 hours earlier.

Area forecast discussion, Sep 23, 2:00 AM MST, 7 hours before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
300 AM MDT MON SEP 23 2013

.SHORT TERM...(TODAY THROUGH WEDNESDAY NIGHT)
ISSUED AT 300 AM MDT MON SEP 23 2013

TODAY-TONIGHT...UPPER LOW CURRENTLY OVER SOUTHEAST COLORADO EXPECTED
TO LIFT NORTHEAST TOWARD THE CO/KS BORDER BY SUNRISE THEN INTO
CENTRAL NEBRASKA BY 00Z TUESDAY THEN INTO NORTHWEST IOWA BY 12Z
TUESDAY. MID LEVEL DRY SLOT WORKS INTO MUCH OF THE AREA FROM THE
SOUTH/SOUTHWEST EARLY THIS MORNING CONTINUING EAST THROUGH NOON. ON
THE BACKSIDE OF THE SYSTEM BETTER CHANCES OF RAIN/RAIN SHOWERS
WITH PERHAPS A THUNDERSTORM MOVE INTO FAR EASTERN COLORADO AND
ADJACENT COUNTIES IN WESTERN KANSAS/SOUTHWEST NEBRASKA CONTINUING
EAST THROUGH THE REST OF THE DAY BEFORE EXITING THE AREA SHORTLY
AFTER 00Z AS THE SYSTEM LIFTS OUT OF THE AREA.

HIGHS TODAY IN THE 60S ACROSS THE NORTHWEST 1/3 OF THE AREA WITH LOW
TO MID 70S ELSEWHERE. AREAS ACROSS THE EAST WILL HAVE THEIR HIGHS BY
NOON OR SO BEFORE SLOWLY FALLING AS THE CLOUDS AND PRECIP BEHIND THE
FRONT MOVE IN. LOWS TONIGHT IN THE 40S EXCEPT FOR THE FAR EASTERN
1/4 OF THE AREA WHERE LOW 50S EXPECTED.

ON THE BACKSIDE OF THE SYSTEM NORTHWEST WINDS WILL INCREASE INTO THE
25 TO 35 MPH WITH HIGHER GUSTS. A FEW AREAS MAY EXPERIENCE GUSTS IN
EXCESS OF 45 MPH. LOCAL WIND GUST PROGRAM BASED OFF THE NAM
SUGGESTING GUSTS AROUND 41KTS AT KGLD AND KITR AROUND 21Z WITH AREAS
IN THE YUMA AND FLAGLER AREAS AROUND 18Z OR SO. DESPITE WEAK LOW AND
MID LEVEL LAPSE RATES THERE IS GOOD DOWNWARD MOTION AND OK 3 HOUR
PRESSURE RISES. PERHAPS THE STRONGER WINDS COULD GET MIXED DOWN THE
PRECIPITATION. FOR NOW WILL HOLD OFF ON ANY WIND HIGHLITES.

TUESDAY THROUGH WEDNESDAY NIGHT...CLEAR AND DRY. SHORTWAVE RIDGING
TUESDAY MOVES EAST TUESDAY NIGHT AS A LARGE UPPER LOW AND ASSOCIATED
TROUGH MOVE INTO THE GREAT BASIN WEDNESDAY THROUGH WEDNESDAY NIGHT.

SOUTH/SOUTHEAST WINDS WILL BECOME BREEZY AND PERHAPS WINDY WEDNESDAY
AFTERNOON THROUGH EARLY EVENING AS A SFC TROUGH MOVES OFF THE FRONT
RANGE AND INTO EASTERN COLORADO.

HIGHS TUESDAY IN THE 70S...WARMING INTO THE 80S WEDNESDAY. LOWS
TUESDAY NIGHT UPPER 40S WEST AND NEAR MCCOOK WITH AROUND 50
ELSEWHERE. FOR WEDNESDAY NIGHT LOWS IN THE 50S EXCEPT AROUND 60
ACROSS THE FAR EAST.

.LONG TERM...(THURSDAY THROUGH SUNDAY)
ISSUED AT 300 AM MDT MON SEP 23 2013

THURSDAY THROUGH FRIDAY NIGHT...AN UPPER TROUGH OVER THE ROCKIES
WILL MOVE EAST-NORTHEAST WITH LEESIDE CYCLOGENESIS DEVELOPING OVER
EASTERN COLORADO...PUSHING A COLD FRONT THROUGH THE CWA THURSDAY
NIGHT INTO FRIDAY. AS OF RIGHT NOW...THE BEST AREA FOR THUNDERSTORMS
THAT COULD REACH SEVERE LIMITS IS OVER SOUTHWEST NEBRASKA AND
PORTIONS OF KANSAS EAST OF HIGHWAY 83...WITH THIS AREA HAVING THE
BEST INSTABILITY...MOISTURE...AND SHEAR. SHOWERS MAY ALSO LINGER
BEHIND THE FRONT WITH A STRONG JET STREAK OVER THE CWA AND VORTICITY
MOVING THROUGH THE CWA. HOWEVER...INSTABILITY WANES AS THE SURFACE
LOW MOVES EAST...SO JUST SHOWERS ARE EXPECTED FOR FRIDAY NIGHT OVER
THE CWA. TEMPERATURES ON THURSDAY WILL BE ABOVE NORMAL WITH HIGHS IN
THE LOW TO MIDDLE 80S. BELOW TO NEAR NORMAL HIGHS IN THE LOW 60S
NORTHWEST TO THE MID 70S IN THE EASTERN CWA ARE EXPECTED ON FRIDAY
DUE TO PASSAGE OF THE COLD FRONT...CLOUD COVER...AND SHOWERS.

SATURDAY THROUGH SUNDAY...THE MODELS SEEM TO SLIGHTLY DISAGREE
DURING THIS PORTION OF THE EXTENDED. THE GFS HAS A LOW AMPLITUDE
RIDGE DEVELOPING IN THE WEST AND EXTENDING INTO THE CWA...WHILE THE
ECMWF HAS A MORE AMPLIFIED RIDGE DEVELOPING TO THE WEST AND A DEEP
TROUGH DEVELOPING OVER THE GREAT LAKES REGION WITH THE CWA BETWEEN
FEATURES. HOWEVER...MODELS KEEP THE FORECAST FOR THIS PERIOD DRY AS
NO STRONG SHORTWAVE TROUGHS MOVE THROUGH THE MID TO UPPER FLOW. WITH
SURFACE HIGH PRESSURE MOVING INTO THE CWA ON SATURDAY AND THE UPPER
RIDGE OVER THE CWA ON SUNDAY...THE WEEKEND LOOKS TO BE QUIET AND
DRY. TEMPERATURES ON SATURDAY WILL BE NEAR NORMAL WITH HIGHS IN THE
UPPER 60S TO MID 70S AND HIGHS WARMING UP ON SUNDAY INTO THE MID TO
UPPER 70S.

&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 300 AM MDT MON SEP 23 2013

KGLD...VFR CONDITIONS EXPECTED FROM 12Z THROUGH 16Z OR SO BEFORE
POSSIBLY DROPPING INTO MVFR RANGE FROM 17Z-21Z OR SO AS POST
FRONTAL LOW CLOUDS MOVE IN BEHIND A DEPARTING COMPACT STORM
SYSTEM. AFTER 21Z VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
TAF PERIOD. MAY HAVE RAIN/RAIN SHOWERS AND POSSIBLY A THUNDERSTORM
DURING THE PERIOD OF MVFR CONDITIONS OTHERWISE NO PRECIPITATION
EXPECTED. SOUTH WINDS AROUND 15KTS WITH HIGHER GUSTS AT TAF
ISSUANCE EXPECTED TO NORTHWEST AT 26KTS OR SO WITH HIGHER GUSTS BY
17Z AND CONTINUE THROUGH 00Z BEFORE SLOWLY FALLING BELOW 12KTS BY
03Z. FROM 04Z-12Z WINDS GENERALLY BACKING TO THE WEST AT 5-10KTS.

KMCK...VFR CONDITIONS EXPECTED FROM 12Z THROUGH 21Z OR SO BEFORE
POSSIBLY DROPPING INTO MVFR RANGE FROM 22Z-03Z OR SO AS POST
FRONTAL LOW CLOUDS MOVE IN BEHIND A DEPARTING COMPACT STORM
SYSTEM. AFTER 03Z VFR CONDITIONS EXPECTED THROUGH THE REST OF THE
TAF PERIOD. MAY HAVE RAIN/RAIN SHOWERS AND POSSIBLY A THUNDERSTORM
DURING THE PERIOD OF MVFR CONDITIONS OTHERWISE NO PRECIPITATION
EXPECTED. SOUTH WINDS AROUND 15KTS WITH HIGHER GUSTS AT TAF
ISSUANCE EXPECTED TO NORTHWEST AROUND 20KTS OR SO WITH HIGHER
GUSTS BY 23Z AND CONTINUE THROUGH 04Z BEFORE SLOWLY FALLING BELOW
12KTS BY 07Z. FROM 07Z-12Z WINDS GENERALLY FROM THE NORTHWEST
AROUND 10KTS.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...ALW
AVIATION...99
Hazardous weather outlook, Sep 23, 2:45 AM MST, 6 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
345 AM MDT MON SEP 23 2013

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-241300-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
345 AM MDT MON SEP 23 2013 /445 AM CDT MON SEP 23 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EXTREME SOUTHWEST
NEBRASKA...NORTHWEST KANSAS AND EAST CENTRAL COLORADO.

.DAY ONE...TODAY AND TONIGHT

A STRONG UPPER LEVEL STORM SYSTEM WILL MOVE ACROSS THE AREA TODAY.
A FEW SHOWERS AND POSSIBLY A THUNDERSTORM ARE EXPECTED AHEAD OF
THIS SYSTEM WITH THE MAJORITY OF PRECIPITATION FALLING BEHIND IT.
IN ADDITION TO THE LIGHT TO MODERATE RAIN WILL COME NORTHWEST
WINDS GUSTING TO 45 MPH. THE STRONGEST WINDS ARE EXPECTED
GENERALLY WEST OF HIGHWAY 25.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind, 1 dust storm. Local standard time, as filed.

High Wind, Cheyenne County

When
September 23, 9:00 AM MST to 3:00 PM MST
Where
Cheyenne County forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
38.828, -102.603 (the zone’s center; the record gives no point)

The Kit Carson mesonet site reported intermittent wind gusts to a least 58 mph during the day while Firstview had gusts over 55 mph for approximately five hours.

High Wind, Kit Carson County

When
September 23, 10:00 AM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Measured
62 kt (71 mph) measured gust
Property damage
$5,000
Reported by
Mesonet
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

High winds in Kit Carson county were reported from mesonet sites at Seibert and Stratton as well as the ASOS site at the Kit Carson County Airport south of Burlington. A peak gust of 71 mph occurred at Burlington at 208 pm MDT. Other reports included a 60 mph gust at Seibert and 69 mph gust at Stratton. Interstate 70 was closed from Limon to the state line. The cooperative observer in Burlington reported dust storm conditions around 200 pm MDT. Tree limbs were blown down in Burlington, including some damage to fences.

Dust Storm, Kit Carson County

When
September 23, 12:00 PM MST to 3:00 PM MST
Where
Kit Carson County forecast zone
Property damage
$20,000
Reported by
COOP Observer
Coordinates
39.305, -102.603 (the zone’s center; the record gives no point)

Interstate 70, plus most U.S. and state highways in the county were closed for much of the afternoon as wind gusts to 70 mph resulted in near zero visibility at times. An injury accident occurred on I-70 near mile marker 429 (Bethune) as a result of the strong winds and poor visibility.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Dust Storm
Blowing dust that reduced visibility to a quarter mile or less.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2013Every state in 2013This day in weather historyWarnings in Colorado, September 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 472743, 472745, 472791.